Winter Weather, Perry
- When
- February 15, 12:00 AM EST to February 16, 3:30 AM EST
- Where
- Perry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.737, -82.236 (the zone’s center; the record gives no point)
A fast moving, yet significant winter storm moved through the area on the morning of February 15th. As the system moved through, a warm nose of air moving northward resulted in a second round of mixed precipitation in just a few short days after the previous storm.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A fast moving, yet significant winter storm moved through the area on the morning of February 15th. As the system moved through, a warm nose of air moving northward resulted in a second round of mixed precipitation in just a few short days after the previous storm. This brought a combination of snow, sleet, and freezing rain to portions of southeast Ohio.
The ice accumulations from the system provided the biggest impacts across the region with a swath of around one-quarter inch of ice up the Ohio River Valley, with up to one-half inch reported in Lawrence Co. This was the second significant ice event in 5 days and resulted in widespread power outages due to downed trees and powerlines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 14, 10:49 PM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
National Weather Service Charleston WV
1049 PM EST Sun Feb 14 2021
.SYNOPSIS...
A weak system provides light wintry mix tonight into Monday.
High impact winter storm Monday afternoon into Tuesday. Wintry
weather possible on front end of a system Wed night into Thu.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 1000 PM Sunday...
Sent an update to start the ice storm warnings and winter storm
warnings now/earlier than anticipated given the impacts from
freezing drizzle occurring across the area. In addition, issued
a winter weather advisory for freezing drizzle across the
eastern mountains until 15Z Monday.
As of 741 PM Sunday...
Added periods of freezing drizzle through midnight to weather
grids across central WV per radar and surface observations.
Otherwise, rest of forecast remains on track.
As of 340 PM Sunday...
With stratus continuing to blanket the area and surface temperatures
generally remaining below freezing, freezing drizzle and/or freezing
fog will remain possible across parts of the area through this
evening. Otherwise, latest surface analysis shows a stalled frontal
boundary stretching from the central Gulf of Mexico through northern
FL and off the NC coast. Along this boundary, a wave of low pressure
will lift northeastward off the Mid-Atlantic coast tonight into
tomorrow morning and this combined with lift associated with an
inverted surface trough may bring a small chance of some very light
freezing drizzle and/or freezing rain across the mountains tonight.
While QPF amounts will be very light as the majority of
precipitation will stay to the southeast of our area, after
collaboration with neighboring WFOs decided to issue a Winter
Weather Advisory overnight through 9 AM Monday morning for the
potential of a light glaze of ice.
Aside from the light freezing rain and/or freezing drizzle tonight
in the mountains, attention turns to a series of shortwaves that are
expected to move across the region. The first of these waves will
push across the area Monday morning with precipitation chances
increasing from southwest to northeast. Forcing with this initial
wave is not expected to be particularly strong, but with cold arctic
high pressure centered in the Upper Midwest and a warm/moist flow
aloft in place, a wide variety of precipitation is expected
tomorrow. Across southeast OH and portions of KY, snow should be the
dominant p-type for most of the day but further east towards the
western lowlands or areas near the OH river we should see more of a
mixture of sleet/freezing rain. Moving slightly further east towards
the I-79 corridor, precipitation should generally be more freezing
rain due to a more pronounced warm nose aloft but towards the
mountains it might remain mostly rain but some of higher ridges
could experience some mixed precipitation.
By Monday afternoon, we should see a decent lull in precipitation
activity as shortwave ridging briefly builds in but there may still
be some light mixed precip around given the moist profiles in place.
Otherwise, there will be a big uptick in precipitation coverage as
stronger forcing for ascent develops Monday night with as a more
significant impulse moves towards the area but this will be
discussed further in the short term section below. Snowfall amounts
in this period should be about one to three inches with locally
higher amounts across southeast OH and portions of northeast KY with
about a half inch to an inch for areas along/near the OH river. In
addition, ice amounts through Monday evening will range from about a
tenth to two tenths of an inch before additional icing is expected
beyond this period. With residual ice cover from the storm last week
and the prolonged stretch of cold weather, there does remain
elevated risks of impacts from this event.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 330 PM Sunday...
A potentially significant winter storm continues to impact the
area Monday night, as the main low pressure center tracks
northeast across the forecast area.
Models track the center anywhere from the Ohio river to the
central Appalchians, which makes a big difference in where a
transition from rain to freezing rain to sleet to snow, as one
heads west- northwestward, sets up. However, the models have
trended farther west and, as a result, higher ice accumulations
extend farther west, at some expense to the snow amounts there.
In the extreme, the NAM12 brings the freezing line all the way
to the western edge of the forecast area aloft and to the Ohio
river at the surface, Monday evening.
No changes were needed to the Winter Storm Warnings west and Ice
Storm Warnings central portions of the forecast area for Monday
night into Tuesday.
The potential for ice accretion of two to four tenths of an inch
overlaps a large area with a tenth to a quarter ice inch of ice
that fell late last week, much of it still there, is likely to
exacerbate impacts, with the potential for numerous trees down
and power outages.
Upslope snow showers follow in the wake of the system on Tuesday,
before high pressure crosses Wednesday.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 330 PM Sunday...
The next in a parade of systems approaches Wednesday night, and
then crosses the area Thursday into Thursday night. The jet
stream buckles farther west with this system, compared with its
predecessor, so the associated surface low is more likely to
track up the Ohio River Valley, rather than the central
Appalachians. Thus, expect more rain and less ice and snow with
this system. However, with cold air in place a priori, there
could be a period of snow on the front end of the system
Wednesday night.
Long range models are relatively consistent with the idea of one to
two inches rainfall with this system, but differ with the magnitude
and placement of the axis of maximum precipitation. Minor flooding
issues could arise given water equivalent being put into the
hydrologic system early this week. The precipitation is likely to
transition to snow behind the system Thursday night, before evolving
into an upslope snow pattern by Friday morning, which then lasts
well into Friday night.
High pressure with cold air crosses on Saturday. A less
amplified system approaches on Sunday, amid flatter upper level
flow.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
As of 620 PM Sunday...
Radar and surface observations indicate areas of freezing
drizzle affecting portions of WV with IFR/LIFR including CRW
and HTS. BKW seems to be under LIFR mountain obscuration under
heavy freezing fog. Expect these conditions for most of the
night across the southern and central mountains. In other hand,
relatively drier air across the northern sites are keeping
conditions under MVFR ceilings.
The lower atmosphere will continue to saturate to affect the
northern sites overnight deteriorating conditions to MVFR/IFR
under drizzle or freezing drizzle. Conditions are expected to
deteriorate even further late overnight into Monday as periods
of mixed precipitation (sleet and freezing rain) affect the
area. Greatest chances for wintry precip is expected to occur
at the terminals west of the mountains through Monday morning.
Expect a slight warmup over mountainous terminals, remaining
warm enough for rain rather than wintry precip. Regardless, it
will be IFR across the entire area due to the saturated
atmosphere and low stratus that is expected.
As an upper disturbance crosses the are from southwest to
northeast, conditions will remain IFR or even LIFR under
freezing rain and freezing fog and associated low ceilings.
Portions of southeast OH will experience sleet and snow
during the predawn hours Monday morning affecting PKB with
associated IFR/LIFR conditions through most of the day. The rest
of the area will struggle with freezing rain and sleet, mixed
with snow in occasions mainly central and western terminals.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of wintry precip from incoming
system could vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE MON 02/15/21
UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14
EST 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H L M H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H L H H H H
PKB CONSISTENCY H H H H H H H H H H M L
CKB CONSISTENCY H H H L H H H H H H H H
AFTER 00Z TUESDAY...
IFR likely in a mix of wintry precipitation Monday night
through Tuesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Weather Advisory until 10 AM EST Monday for WVZ032>034-
039-040-515>526.
Winter Storm Warning until 10 AM EST Tuesday for WVZ005>011-
017-019.
Ice Storm Warning until 10 AM EST Tuesday for WVZ013>016-018-
020-024>031.
OH...Winter Storm Warning until 10 AM EST Tuesday for OHZ066-067-
075-076-083>087.
KY...Winter Storm Warning until 10 AM EST Tuesday for KYZ101>103-
105.
VA...Winter Weather Advisory until 10 AM EST Monday for VAZ003-004.
&&
SYNOPSIS...TRM/RG
NEAR TERM...RG
SHORT TERM...TRM/ARJ
LONG TERM...TRM
AVIATION...ARJHazardous Weather Outlook National Weather Service Charleston WV 1009 PM EST Sun Feb 14 2021 VAZ003-004-WVZ032>034-039-040-515>526-160315- Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1009 PM EST Sun Feb 14 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY... This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Temperatures below freezing with moisture on roads, along with pockets of freezing drizzle, will maintain or recreate slick spots on untreated surfaces through tonight, with sidewalks and decks very slippery. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-017-019-160315- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie- 1009 PM EST Sun Feb 14 2021 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST TUESDAY... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia and western West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Also, temperatures below freezing with moisture on roads, along with pockets of freezing drizzle, will maintain or recreate slick spots on untreated surfaces even before the storm, with sidewalks and decks very slippery. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ013>016-018-020-024>031-160315- Lincoln-Putnam-Kanawha-Roane-Calhoun-Doddridge-Mingo-Logan-Boone- Clay-Braxton-Gilmer-Lewis-Harrison- 1009 PM EST Sun Feb 14 2021 ...ICE STORM WARNING IN EFFECT UNTIL 10 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of central West Virginia, northern West Virginia and southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Ice Storm Warning. Also, temperatures below freezing with moisture on roads, along with pockets of freezing drizzle, will maintain or recreate slick spots on untreated surfaces even before the storm, with sidewalks and decks very slippery. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Ice Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The national radar mosaic for the moment the first event began.
6 winter storm, 3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943467, 943454, 943460, 943461, 943463, 943466, 945310, 945311, 945312.